South Dakota, 2016

Hail in South Dakota, June 24, 2016

June 24, 2016 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm tracked northeastward from Nebraska across southeastern Bennett County before weakening. The storm produced quarter sized hail south of Harrington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked northeastward from Nebraska across southeastern Bennett County before weakening. The storm produced quarter sized hail south of Harrington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 24, 1:48 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 24, 1:48 PM MST, 4 hours 30 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
248 PM MDT FRI JUN 24 2016

.SHORT TERM...(This Evening Through Saturday Night)
Issued at 232 PM MDT Fri Jun 24 2016

Current Analysis: Upper level shortwave centered over eastern
Washington will continue to make its way eastward today. As this
feature moves over the Rockies, lee cyclogenesis will develop a
surface low over far southeastern MT and northeastern WY. This low
will move northeastward in east- central ND by Saturday morning
with attendant cold front sweeping through northeastern WY and
western SD between 06z and 15z Sat. Area radar returns show
thunderstorms moving into northeastern Wyoming and approaching
southwestern SD as suggested by earlier CAM runs. Temperatures are
in the mid-upper 90s across most of the area with dew points in
the 30s and 40s except for south-central SD where dew points are
in the 50s and 60s. Winds are generally out of the south and
southwest at 10-20 mph.

This afternoon and tonight... Very hot temperatures over the
area today are a result of a thermal ridge proceeding the cold
front... Low level moisture will be limited to south- central SD
as very dry air moves in on southwesterly winds throughout the
day. Can't rule out a strong thunderstorm over south-central SD even
though forcing will be limited to some modest pos theta-e
advection during the late afternoon. Elsewhere... Conditions are very
dry at the surface with steep low-mid level laps rates of around
8-9 deg/km. 850mb Td depression will be anywhere from 20-30
degrees. As disturbance moves in from west... model soundings show
increases in mid-upper level moisture resulting in elevated
MUCAPE. Some concern for dry lightning and perhaps downburst type
winds do exist with any storms that can initiate along area of
pre-frontal upper level forcing in northeastern WY, over the Black
Hills and SD plains late this afternoon and evening. This combined
with southwesterly winds gusting to 35mph and RH < 15% in
northeastern WY will lead to high probability for rapid wildfire
growth and potential ignition. Additional showers could develop
along the front after 06z... but CAPE will be very limited to null
at that time so lightning should be very limited at best. Main
concerns with the front will be strong northwesterly winds as CAA
helps mix 40-50mph wind gusts down to the surface along SD Plains.

On Saturday... upper low moves northeast into Manitoba by 12z Sunday
morning. Strong southwesterly winds aloft will become more zonal as
500mb jet develops south of the upper low. At the surface... post
frontal winds will continue to be strong at times through early
Saturday morning and continue to be breezy-windy through the day.
The strongest winds on Saturday afternoon will be across northwest
SD near the upper level jet...850mb westerly winds are progged to
increase to 30-40kts. Momentum transfer will maximize in the
afternoon as mixing occurs, allowing some strong wind gusts to mix
down at times. Temperatures will be 15-25 degrees cooler with
highs 75-85deg. Dry air throughout the vertical profile will
advect in with cold front, preventing any chance for
showers/storms on Saturday. Low relative humidity will continue to
be a concern... especially in northeastern Wyoming where RH < 15%
is possible during the afternoon.

.LONG TERM...(Sunday Through Friday)
Issued at 232 PM MDT Fri Jun 24 2016

The upper ridge will rebuild over the nrn Rockies on
Sunday allowing our temps to warm back well into the 80s. The ridge
will then flatten early in the week as a couple of strong short
waves move cross the ridge. This will bring better chances for
thunderstorms, especially on Tuesday and Wednesday along with
slightly cooler temps. The upper ridge will then build in amplitude
over the nrn Rockies for the end of the week, with warming temps and
smaller chances for pcpn.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 232 PM MDT Fri Jun 24 2016

An approaching cdfnt will bring a chance for tstms later
this aftn through tonight. MVFR conditions are possible with heavier
storms...especially in the Black Hills area. Behind the
cdfnt...gusty Northwest winds will develop later tonight.

&&

.FIRE WEATHER...
Issued At 232 PM MDT Fri Jun 24 2016
FIRE WEATHER...High temperatures have reached the 90s late this
afternoon, and minimum relative humidity readings over northeastern
Wyoming will fall below 15 percent. Gusty southwest winds are
expected to develop over northeastern Wyoming late this afternoon,
with even gustier winds developing behind a cold front that will
cross the area this evening. Thunderstorms are possible this
afternoon and evening, so lightning will also be a threat. The Red
Flag Warning will continue for northeastern WY through midnight
tonight.

On Saturday, min RH values across portions of northeastern WY and
far southwestern SD may fall to around 15% again. At this time it
appears that wind speeds in those areas will remain below fire
weather watch/warning criteria during the period of lowest RH.

&&

.UNR Watches/Warnings/Advisories...
SD...     Heat Advisory until 6 PM MDT /7 PM CDT/ this evening for SDZ032-
     043-046-049.

     Wind Advisory from 2 AM to 9 AM MDT Saturday for SDZ012>014-026-
     031-032-043-072-073.

     Wind Advisory from 2 AM to 6 PM MDT Saturday for SDZ001-002.

WY...Red Flag Warning until midnight MDT tonight for WYZ259-297>299.

&&

SHORT TERM...Ward
LONG TERM...10
AVIATION...13
FIRE WEATHER...10
Hazardous weather outlook, Jun 24, 3:14 AM MST, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
414 AM MDT FRI JUN 24 2016

SDZ001-002-012>014-024>031-041-042-044-047-072>074-251015-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
BENNETT-TODD-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-
414 AM MDT FRI JUN 24 2016 /514 AM CDT FRI JUN 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...SOUTHWESTERN SOUTH
DAKOTA...AND THE BLACK HILLS OF SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA TODAY...WITH A
MARGINAL RISK OF SEVERE STORMS...ESPECIALLY WITH STRONG WINDS.

A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT...CAUSING GUSTY
NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG NORTHWEST WINDS WILL LINGER ACROSS NORTHWESTERN SOUTH
DAKOTA SATURDAY.

AFTER A DRY WEEKEND...CHANCES FOR THUNDERSTORMS RETURN NEXT WEEK.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ032-043-046-049-251015-
HAAKON-JACKSON-MELLETTE-TRIPP-
414 AM MDT FRI JUN 24 2016 /514 AM CDT FRI JUN 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HOT WEATHER IS EXPECTED TODAY...WITH TEMPERATURES AND HEAT INDICES
AROUND 100 DEGREES THIS AFTERNOON AND EVENING.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA TODAY...WITH A
MARGINAL RISK OF SEVERE STORMS...ESPECIALLY WITH STRONG WINDS.

A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT...CAUSING GUSTY
NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER A DRY WEEKEND...CHANCES FOR THUNDERSTORMS RETURN NEXT WEEK.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

WYZ054>058-071-251015-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
414 AM MDT FRI JUN 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

HOT AND DRY WEATHER TODAY...ALONG WITH GUSTY WINDS...WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHEASTERN WYOMING.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA TODAY...WITH A
MARGINAL RISK OF SEVERE STORMS...ESPECIALLY WITH STRONG WINDS.

A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT...CAUSING GUSTY
NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER A DRY WEEKEND...CHANCES FOR THUNDERSTORMS RETURN NEXT WEEK.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 24, 4:16 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
516 PM MDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     2 SE HULETT             44.66N 104.57W
06/24/2016  E59 MPH          CROOK              WY   AWOS

&&

MCKEMY
Local storm report, Jun 24, 4:24 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     2 SE HULETT             44.66N 104.57W
06/24/2016  M59 MPH          CROOK              WY   AWOS

&&

CORRECTED EVENT

MCKEMY
Special weather statement, Jun 24, 4:27 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
527 PM MDT FRI JUN 24 2016

SDZ026-030-031-073-074-250015-
PENNINGTON CO PLAINS SD-HERMOSA FOOT HILLS SD-
SOUTHERN MEADE CO PLAINS SD-CUSTER CO PLAINS SD-RAPID CITY SD-
527 PM MDT FRI JUN 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MEADE...NORTH
CENTRAL CUSTER AND CENTRAL PENNINGTON COUNTIES UNTIL 615 PM MDT...

AT 526 PM MDT...DOPPLER RADAR WAS TRACKING SHOWERS NEAR RAPID CITY
AIRPORT...OR 11 MILES SOUTHEAST OF RAPID CITY...MOVING NORTHEAST AT
40 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RAPID CITY...RAPID VALLEY...ELLSWORTH AIR FORCE BASE...BOX ELDER...
NEW UNDERWOOD...HERMOSA...WASTA...OWANKA...ELM SPRINGS...CAPUTA...
FARMINGDALE...WICKSVILLE AND RAPID CITY AIRPORT.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 57
AND 105.

LAT...LON 4408 10332 4436 10256 4407 10219 4380 10317
TIME...MOT...LOC 2326Z 238DEG 36KT 4397 10308

CARSTENS
Special weather statement, Jun 24, 5:12 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
612 PM MDT FRI JUN 24 2016

SDZ012-024>026-028-031-072-073-250100-
NORTHERN FOOT HILLS SD-PENNINGTON CO PLAINS SD-BUTTE SD-
SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
NORTHERN BLACK HILLS SD-RAPID CITY SD-CENTRAL BLACK HILLS SD-
612 PM MDT FRI JUN 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE...CENTRAL
BUTTE...LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES UNTIL 700 PM
MDT...

AT 612 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 10 MILES NORTH OF BELLE FOURCHE RESERVOIR TO
NEAR DEERFIELD RESERVOIR. MOVEMENT WAS EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RAPID CITY...SPEARFISH...STURGIS...BELLE FOURCHE...LEAD...
HILL CITY...RAPID VALLEY...ELLSWORTH AIR FORCE BASE...BOX ELDER...
SUMMERSET...BLACK HAWK...DEADWOOD...WHITEWOOD...JOHNSON SIDING...
NEWELL...NEMO...NISLAND...PIEDMONT...SAINT ONGE AND VALE.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 12
AND 68.

LAT...LON 4521 10301 4402 10302 4388 10385 4493 10386
TIME...MOT...LOC 0012Z 250DEG 35KT 4488 10377 4398 10377

MCKEMY
Local storm report, Jun 24, 5:15 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
615 PM MDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND GST     1 N BEULAH              44.54N 104.08W
06/24/2016  M49 MPH          CROOK              WY   DEPT OF HIGHWAYS

0540 PM     TSTM WND GST     9 SW BATESLAND          43.05N 102.22W
06/24/2016  M53 MPH          OGLALA LAKOTA      SD   DEPT OF HIGHWAYS

&&

MCKEMY
Local storm report, Jun 24, 5:41 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
641 PM MDT FRI JUN 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     4 N DOWNTOWN BELLE FOUR 44.73N 103.86W
06/24/2016  M51 MPH          BUTTE              SD   AWOS

&&

MCKEMY

The radar

The North Platte radar (KLNX), 130 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bennett

When
June 24, 6:18 PM MST to 6:23 PM MST
Where
Bennett County, 10.83 mi S of Harrington
Measured
1 in hail
Reported by
Public
Coordinates
43.014, -101.253

Winds gusted to 50 mph with the storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639648.